Day 2 to 3 - Effexor

Photo credit: Oscar Sansom

~~><~~

i have had absolutely no zaps, pings, charges since the day before yesterday, around noon. for this reason alone, i can safely say it would be my choice to remain on this medication the balance of my days.

however, something disturbing happened last night. i awoke at around 1:15 a.m. after sleeping pretty soundly for three or so hours. i have been prone to insomnia for years so this part did not disturb me, but when i attempted to fall back to sleep, i had unusual things happen: each time i was about to drift off, i felt as though my breathing was stopping and i bolted upright on the couch. this happened on at least five occasions. i couldn't take air in - i felt as though i was under water. the last (5th) time was "it" and i went back up to bed to tell my husband what was happening. he reassured me i would not stop breathing and that i would be fine, but it happened once more before i finally fell back to sleep, exhausted, at 4:00 a.m.

an internet search did not reveal these types of occurrences as any kind of side-effect (closest thing i saw was "yawning") but if it happens again tonight and tomorrow night, i will call my doctor on friday (since tomorrow is thanksgiving) to see what he says.

one of the thoughts i had was i was entering into panic attack phase again -- i used to have panic attacks, but they would occur during the day, never at night. this was suffocating and startling and not something i would enjoy having happen with any type of regularity.

if anyone who is reading is an Effexor user, please ring in. it would be appreciated.

8 comments:

a kelly said...

love the new blog look...leaving my comments over here since you are deleting over there...
I'm been thinking about miracles, gratitude and anxiety...those are my last 3 posts in fact!
My anxiety is food allergy related but I'm coming to terms with it.
And miracles and music...I love the song Ordinary Miracles.
So many things I worry about end up working out...ordinary miracles, really. Every time I go to Mass it feels like a miracle. Thanks for being so honest about your journey.
alexsandra

Pia said...

Hi Pen.. I took seroxat for panic attacks which occurred at night, exactly like yours. However, after hearing about the symptoms of narcolepsy, I believe my episodes were not panic attacks, but narcolepsy attacks. I don't know if this might tie in with your symptoms. in any case, the narcolepsy/panic attacks stopped immediately when I started taking seroxat, and have only very rarely ever returned after I stopped the meds. The few times it has occurred it's been at times when I've been a bit stressed out. Maybe the good news is that in the meantime, I've learned not to stress out about things like I used to. I'm a much happier, well balanced person when I exercise this option: to do what I can and no more than what I can, to ignore impossible expectations of others... or myself on myself, to leave my work problems at work and my home problems at home. To leave whatever may be cause of anxiety or more serious worry up to God. In other words, detachment. If I do let things get to me, I feel the difference right away, and if I don't stop it in time, the situation gets away from me, I lose sleep;losing sleep affects my reasoning; faulty reasoning makes everything snowball.
It's not easy, but it is possible.

~m2~ said...

kelly, thank you for your sweet comment and i agree about ordinary miracles. everything is an opportunity for grace, depending upon how you view it...

pia, thank you for your transparency! i have been on anti-anxiety medications for about 10 years now. i tried to go off one other time (when i was on 20mg of Paxil) and remember that being hell, as well, but soon after the physical symptoms wore off, the anxiety returned, as did the depression. my ultimate question was did i want to be on a medication for the rest of my life or fight not wanting to get out of bed or leave the house or freaking out over the most irrational things? that way of life was no good, either, so after long discussions with my physician, it was deemed necessary for me to go back on. he spoke of synapses and receptors and things going on inside my brain where certain chemicals are not responding as they should and likened it to someone needing heart medication and not being embarrassed to take it.

this last go-round was worse, withdrawal-wise because i was on a higher dose to begin with and i was weaned down in less than three weeks. it was torture at the very least but since i have been on the Effexor, the physical symptoms have leveled out, however, the anxiety has been heightened this week and i still have moments of being irrational (more so than normal!)

i have tried to go without. i don't know at this point which is the lesser of the evils.

Pia said...

I was watching a documentary some time ago, where the topic was poverty and stress in Western society. A number of immigrants from Brasil, Africa and India spoke about how the poverty they lived in while in their homelands was much easier to accept and handle with respect to the idea of poverty they encountered in Europe. They all mentioned how the stress levels of living in Western countries was so much higher than at home, and that the idea of losing what they had accomplished in Europe generated much more anxiety than the nothing they had to start off with. Ultimately, most of them switched poverty for poverty, by returning home if things went awry in Europe, because at least they could be happier, albeit poor.

It seems that we and others expect so much of ourselves in our super competitive, consumer oriented society, which to my mind is more destructive than communism ever was. I believe that by cultivating our inner resources, we have everything we need to combat depression and anxiety without drugs (but I do know from experience that some life changing situations like bereavement or illness may call for a some chemical help). In that case, I think it's a matter of setting time and dosage limits so we don't have even more problems later.

Anonymous said...

Well, call me a mother-hen and a worry-wart (not very contemplative of me, is it), but I don't like the sound of this Effexor any more than the Paxil. I found this link, Penni, with a few more things on it than "yawning":
Effexor

If you scroll down, you'll come to a list of adverse reactions, one of which is anaphylaxis. Scroll down some more to common reactions and you'll see abnormal dreams. Scroll down to near the bottom beside one of the red circles with a white cross inside, and it says to get emergency medical help if you experience difficulty breathing. Penni, if you experience the breathing problems again that you already described, I hope you won't hesitate to get to the hospital.
Gabrielle (had trouble leaving a comment using "Other")

~m2~ said...

thank you Gabrielle for your link and your comments...

my breathing has been fine, actually. the only side-effect i am dealing with momentarily is nausea and the *d* word, which is okay for now, but i will keep an eye on that, too. i've also had two Thanksgivings this past weekend and my gastro problems are probably more related to that than the medication.

when i took my first course in Addictions Counseling, one of the things the professor talked about is why suicide is prevalent, mainly in teens, when they are responding to an anti-depressant. thing is, when they are "so" depressed, they are despondent and have no energy or desire to do anything; when they start taking the meds, their seratonin levels rise and they start "coming around" mentally -- that is when they begin to develop suicidal ideation because they are finally acquiring the energy to actually do something about it, finally -- it's a double-edged sword.

my thoughts of suicide have all but vanished over this past week. i didn't actually want to commit it, but it crossed my mind that death would be a welcomed relief, comparatively speaking.

Gabrielle said...

Just know you're in my prayers, Penni. If you can breathe properly and the side effects aren't bad, then I'm glad you've found something that can help you.

Steve F. said...

I was on Effexor for two months. It transformed me from a weepy, exhausted, drained, uninspired, unmotivated blob into a SLEEPLESS weepy, exhausted, drained, uninspired, unmotivated blob. I didn't want to stay up and blog, or write, or pray - I just couldn't sleep, and there just wasn't enough internet porn to help out...

At the end of two months, I said to myself, "If this is what I have to look forward to, I may as well start drinking again." That's when I said, "all done, here. There has to be another solution."

I hope your experience gets better, girlfriend.